Fatigue, hair loss and nausea are common side effects from chemotherapy. What’s less well-known is how cancer treatment affects crucial brain functions, like speech and cognition. These cognitive impairments are commonly referred to as “chemo brain” or CICI (chemotherapy induced cognitive impairment. Its cause is unknown and more research is needed to understand this condition.
Some patients experience a disconnect from the brain to mouth – knowing what they want to say, but experiencing difficulty translating their thoughts to others. Short-term problems like these with thinking and memory can be scary. Fortunately chemo brain is generally temporary. Patients usually regain their full cognitive abilities within a year or two after chemotherapy treatment ends.
No standard treatment has been developed for cancer-related memory problems. Because symptoms and severity differ from person to person, your doctor can work with you to develop an individualized approach to coping.
Bernadine Cimprich, U-M associate professor emerita of nursing provides these tips to help reduce fatigue and coping with chemo brain:
- Focus on the priorities that are most important to you. Delegate tasks or leave other things undone.
- When you approach a task that requires a lot of mental energy, break it down into smaller goals.
- Don’t try to multitask, especially in situations where it could be dangerous, for example, when driving or while cooking.
- Schedule your day in advance. Having a structure will help you complete tasks.
- Rely on family and friends to help you. If you’re having trouble making simple decisions, like meal planning, ask if they would help with decision-making and shopping.
- Use a buddy system. For situations where you are concerned that you may be making a mistake, ask someone to look over your work. If you need to read something complex, ask someone to talk it over with you to make sure you fully understand.
Symptoms of cognitive impairment can include forgetfulness, difficulty with memory, trouble finding words, difficulty multi-tasking and reduced ability to concentrate. If you are experiencing any of these symptoms, report them to your oncology nurse or doctor.
Have you experienced memory problems while receiving chemotherapy? How did you cope? Please feel free to share your suggestions and help others.
Additional Resources from the U-M Comprehensive Cancer Center: